rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-008828
  • CASE REPORT

Bluish discolouration of stomach in dextropropoxyphene poisoning: an unusual finding at autopsy and discussion of differential diagnosis

  1. O P Murty1
  1. 1Department of Forensic Medicine and Toxicology, All India Institute of Medical Sciences, New Delhi, Delhi, India
  2. 2Department of Pathology, All India Institute of Medical Sciences, New Delhi, Delhi, India
  1. Correspondence to Dr Saumyaranjan Mallick, drsmallick.aiims{at}gmail.com

Summary

Many times at autopsy, on the basis of colour change of the stomach and intestinal mucosa, the forensic pathologist is able to suspect a particular nature of poisoning which leads to conclusive investigation of the case. An intense bluish discolouration of the gastric mucosa owing to capsule shell instead of the content is rarely encountered at autopsy. We report a case of fatal dextropropoxyphene poisoning, where gastric and small intestinal mucosa showed bluish discolouration owing to the gelatine capsule of the drug. Other causes of bluish discolouration of gastrointestinal tract mucosa at autopsy are also discussed.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article